Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 30, NWS Houston/Galveston, TX

April 15, 20214 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 15, 2021, 6:01 PM CDT for 4 counties in Texas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2021, 6:01 PM CDT (23:01 UTC)
Expired
Apr 15, 2021, 6:45 PM CDT
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Austin County, TX, Montgomery County, TX, Waller County, TX, Washington County, TX

The radar

The Houston radar (KHGX), 127 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 6:05 PM CDTHAIL 0.256 Ne Burton, TX
Apr 15, 6:14 PM CDTHAIL 0.25Brenham, TXBB TO PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.0 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS54 KHGX 152301
SVRHGX
TXC015-339-473-477-152345-
/O.NEW.KHGX.SV.W.0030.210415T2301Z-210415T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
601 PM CDT Thu Apr 15 2021

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Northern Austin County in southeastern Texas...
  Washington County in southeastern Texas...
  Southwestern Montgomery County in southeastern Texas...
  Waller County in southeastern Texas...

* Until 645 PM CDT.

* At 600 PM CDT, a severe thunderstorm was located near Brenham,
  moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brenham, Hempstead, Prairie View, Bellville, Waller, Pine Island,
  San Felipe, Burton, Monaville and Quarry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3031 9651 3016 9578 3008 9584 3012 9587
      3016 9596 3000 9590 2976 9607 3008 9663
      3015 9666
TIME...MOT...LOC 2300Z 298DEG 39KT 3016 9646 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
872 
WWUS54 KHGX 152332
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
632 PM CDT Thu Apr 15 2021

TXC015-339-473-477-152345-
/O.CON.KHGX.SV.W.0030.000000T0000Z-210415T2345Z/
Austin TX-Washington TX-Montgomery TX-Waller TX-
632 PM CDT Thu Apr 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN AUSTIN...SOUTHEASTERN WASHINGTON...SOUTHWESTERN
MONTGOMERY AND NORTHWESTERN WALLER COUNTIES...

At 632 PM CDT, a severe thunderstorm was located near Hempstead,
moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Brenham, Hempstead, Prairie View, Waller, Pine Island and Monaville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3016 9578 3008 9584 3012 9587 3016 9596
      3000 9590 2984 9601 3010 9638 3013 9639
      3028 9634
TIME...MOT...LOC 2332Z 290DEG 36KT 3011 9613 

HAIL...1.00IN
WIND...<50MPH
 
$$
016 
WWUS54 KHGX 152347
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
647 PM CDT Thu Apr 15 2021

TXC015-339-473-477-152357-
/O.EXP.KHGX.SV.W.0030.000000T0000Z-210415T2345Z/
Austin TX-Washington TX-Montgomery TX-Waller TX-
647 PM CDT Thu Apr 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AUSTIN...
SOUTHEASTERN WASHINGTON...SOUTHWESTERN MONTGOMERY AND NORTHWESTERN
WALLER COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail is still possible with this thunderstorm.

LAT...LON 3016 9578 3008 9584 3012 9587 3016 9596
      3000 9590 2984 9601 3010 9638 3013 9639
      3028 9634
TIME...MOT...LOC 2347Z 298DEG 39KT 3006 9602 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:45 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 15, 3:45 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
345 PM CDT Thu Apr 15 2021

.SHORT TERM [Today Through Friday Night]...

Upper disturbance and associated shra and elevated tstms moving
across ncntl Tx. Guidance is a mixed bag in regards to precip
coverage and intensity across se Tx in the next 6-9 hours. Previous
24 hours worth of CAMs showed a fair bit of consistency with a
cluster of strong elevated tstms developing and moving into the
Brazos Valley and sinking to the southeast toward the I-10 corridor
before weakening. Some of the recent runs aren't quite as bullish,
though some of the global models are still holding out hope for
fairly decent coverage across parts of the area (mainly north of I-
10). Developing cluster north of Marble falls (340pm) may be the one
earlier guidance was pinging on.

Overall forecast confidence isn't particularly very high. Will
taper POPs very slightly, but mainly ride with the ongoing fcst into
the evening and monitor trends. Recent aircraft soundings in the
area show a saturated warm nose between H95-H7 so confidence is
fairly high that any convective activity sagging into the CWA will
remain mostly elevated with large hail being the primary threat into
the mid-evening hours. Coverage/intensity diminishes a few hours
after sunset.

Otherwise, llvl flow will gradually veer to the se/s going into
Friday as high pressure edges ewd. A very messy zonal pattern
continues and the expectation is that another disturbance will
move into the region during the day and generate some shra and
possibly a few tstms. Better rain chances situated north of I-10.
This impulse is fcst to move east of the area before a cold front
moves into northern parts of the area Fri evening and off the
coast before sunrise Sat. Though there will be some decent llvl
convergence associated along the boundary, the deeper moisture
axis will likely have moved out of the area w/ the passing
disturbance. Suspect we'll just see a narrow band of shra right
along the front as it passes through. 47

&&

.LONG TERM [Saturday Through Thursday]...

Cold air advection and lingering cloud cover will keep temperatures
over the weekend below normal with highs in the mid-to-upper 60s for
Saturday and Sunday. Rain chances persist along the coast through
Saturday night due to lingering moisture (PW values around 1") along
with favorable jet mechanics (right entrance region) that will
provide the upper-level support. With virtually no instability in
place and dry air encompassing the atmospheric profile from the
surface up to 700mb, expecting only isolated to widely scattered
rain showers for Saturday. If anything, may have been too generous
on the PoPs, but the highest probabilities will remain over the Gulf
waters. Back to the CAA, overnight lows for Saturday and Sunday will
feature temperatures that are 7-10 degrees below normal. Lows will
dip down into the upper 40s/low 50s on each of these nights. CAA
comes to an early Monday morning as surface high pressure slides off
to the east and places the region in onshore flow by Tuesday.
Resultingly, highs will be back in the upper 70s for Tuesday. Want
to briefly mention that a shortwave trough will swing through the
region on Monday night, but forecast soundings indicate a profile
that is too dry aloft to support notable precipitation reaching the
surface.

GFS/ECMWF are in agreement on a surface cold front briefly pushing
into the region on Tuesday night, which will help bring overnight
lows back into the upper 40s/low 50s. Models agree that there will
not be much moisture in place ahead of this front, but there is a
bit of disagreement on if upper-level support will be present that
could try to squeeze out some rain showers along the boundary. For
now, leaned towards keeping PoPs out for this FROPA. Speaking of
model disagreements, there isn't a clear answer as to how long the
CAA with this front will last but it will definitely be shorter than
Friday night's front. ECMWF/Canadian keep CAA lingering through
Wednesday evening, while the GFS ends the CAA on early Wednesday
afternoon. This makes Wednesday's high temperature forecast tricky
since one model shows afternoon WAA while others show persisting
CAA. Surface high pressure pushes off to the east by Thursday and
with strong onshore flow likely, moisture increases quickly with PW
values reaching 1.3"-1.7" by Thursday night. A shortwave trough
swinging down into the Southern Plains along with a developing
surface low pressure in north TX will combine to develop showers and
thunderstorms in the area going into Thursday afternoon.

Batiste

&&

.MARINE...

Moderate northeasterly to easterly winds will prevail for the Gulf
waters through the evening hours. Onshore flow returns on Friday
morning ahead of our next cold front that will push through the
coastal waters on early Saturday morning. Anticipating moderate to
strong northeasterly winds in the wake of this front that will
prevail through the weekend. Resultingly, offshore seas will elevate
to 6-7 feet by Saturday afternoon and persisting through Sunday.
Rain showers will linger along the coast and Gulf waters through
Sunday morning with dry conditions following going into early next
week. Winds will gradually transition back to easterly on Monday and
southeasterly on Tuesday as surface high pressure slides off to the
east.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  63  76  53  65  49 /  60  80  40  10  10
Houston (IAH)          65  75  59  68  53 /  40  60  50  20  10
Galveston (GLS)        69  77  64  70  60 /  20  30  50  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Small Craft Advisory until 7 PM CDT this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Waters from Freeport to
     Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&

In the hours before

Special weather statement, Apr 15, 4:34 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
434 PM CDT Thu Apr 15 2021

TXZ195>197-152230-
Brazos TX-Washington TX-Burleson TX-
434 PM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR BURLESON...WEST CENTRAL BRAZOS
AND NORTHWESTERN WASHINGTON COUNTIES UNTIL 530 PM CDT...

At 434 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rogers to near Granger Dam to Taylor.
Movement was east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Western College Station, Bryan, Caldwell, Somerville, Snook, Wixon
Valley, Lake Somerville Dam, Kyle Field, Lake Somerville State Park &
Trailway, Lyons, Deanville and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
      3081 9642 3079 9632 3043 9635 3019 9659
      3024 9673 3025 9669 3030 9664 3030 9667
      3032 9669 3032 9674 3039 9679 3047 9691
      3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 2134Z 286DEG 38KT 3087 9727 3068 9727 3055 9742
Special weather statement, Apr 15, 5:17 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
517 PM CDT Thu Apr 15 2021

TXZ177-195>199-212-152315-
Walker TX-Brazos TX-Washington TX-Grimes TX-Waller TX-Burleson TX-
Montgomery TX-
517 PM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR GRIMES...BURLESON...BRAZOS...
NORTHERN WASHINGTON...NORTHWESTERN MONTGOMERY...NORTHWESTERN WALLER
AND SOUTHWESTERN WALKER COUNTIES UNTIL 615 PM CDT...

At 516 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Hearne to near Caldwell
to 6 miles northwest of Dime Box. Movement was east at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
College Station, Bryan, Brenham, Navasota, Hempstead, Caldwell,
Washington, Somerville, Snook, Millican, Anderson, Lake Somerville
Dam, Kyle Field, Lake Somerville State Park & Trailway, Lyons,
Deanville, Independence, Quarry, Chriesman and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Somerville, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
      3076 9644 3066 9582 3032 9583 3009 9610
      3027 9667 3030 9664 3030 9667 3032 9669
      3032 9674 3039 9679 3043 9687 3046 9688
      3047 9691 3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 2216Z 285DEG 40KT 3074 9674 3055 9674 3042 9689
Special weather statement, Apr 15, 6:00 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Houston/Galveston TX
600 PM CDT Thu Apr 15 2021

TXZ176-177-195>199-212-213-160000-
Madison TX-Walker TX-Brazos TX-Washington TX-Grimes TX-Waller TX-
Burleson TX-Inland Harris TX-Montgomery TX-
600 PM CDT Thu Apr 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR GRIMES...SOUTHEASTERN BURLESON...
BRAZOS...NORTHEASTERN WASHINGTON...WESTERN MONTGOMERY...SOUTHERN
MADISON...NORTHEASTERN WALLER...SOUTHWESTERN WALKER AND NORTHWESTERN
HARRIS COUNTIES UNTIL 700 PM CDT...

At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kurten to near College Station to near
Lake Somerville Dam. Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
College Station, Bryan, Conroe, Huntsville, Tomball, Navasota,
Willis, Pinehurst, The Woodlands, Washington, Panorama Village,
Magnolia, New Waverly, Montgomery, Stagecoach, Snook, Bedias, Kurten,
Wixon Valley and Millican.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3055 9646 3074 9647 3074 9646 3079 9642
      3082 9641 3086 9639 3078 9550 3036 9544
      3012 9561 3032 9651
TIME...MOT...LOC 2259Z 282DEG 34KT 3080 9630 3052 9626 3033 9643

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 7:16 PM CDTSpecial Weather StatementHGXLiberty29 min
Apr 14, 7:17 PM CDTSpecial Weather StatementHGXChambers28 min
Apr 14, 8:06 PM CDTSpecial Weather StatementHGXChambers24 min
Apr 14, 8:57 PM CDTSpecial Weather StatementHGXJackson33 min
Apr 14, 9:25 PM CDTSpecial Weather StatementHGXFort Bend35 min
Apr 15, 8:52 AM CDTSmall Craft AdvisoryHGX10 hr
Apr 15, 4:34 PM CDTSpecial Weather StatementHGXBurleson56 min
Apr 15, 5:17 PM CDTSpecial Weather StatementHGXBrazos, Burleson, Grimes, Washington58 min
Apr 15, 5:30 PM CDTSevere Thunderstorm WarningHGXAustin, Burleson, Colorado, Washington30 min
Apr 15, 6:00 PM CDTSpecial Weather StatementHGXBrazos, Grimes, Montgomery, Walker60 min
Apr 15, 6:21 PM CDTSpecial Weather StatementHGXGrimes, Montgomery, San Jacinto, Walker54 min
Apr 15, 6:46 PM CDTSpecial Weather StatementHGXWaller44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.